Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 21, 2023, 12:38 AM CDT for Ford County, Gray County, Meade County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 12:38 AM CDT (05:38 UTC)
- Expired
- Jul 21, 2023, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
498
WGUS53 KDDC 210538
FFWDDC
KSC057-069-119-210845-
/O.NEW.KDDC.FF.W.0020.230721T0538Z-230721T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1238 AM CDT Fri Jul 21 2023
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Southern Ford County in southwestern Kansas...
Southern Gray County in southwestern Kansas...
Northern Meade County in southwestern Kansas...
* Until 345 AM CDT.
* At 1238 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Meade, Montezuma, Bucklin, Fowler, Copeland, Ensign, Bloom, The
Haggard Elev, Missler, Kingsdown and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3770 10065 3765 10020 3761 9956 3747 9956
3747 10011 3727 10009 3725 10063 3739 10063
3739 10065
FLASH FLOOD...RADAR INDICATED
$$
TATROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:25 AM CDT, 13 minutes earlier.
Area forecast discussion, Jul 21, 12:25 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1225 AM CDT Fri Jul 21 2023 ...Updated Aviation... .SHORT TERM...(This evening through Friday night) Issued at 111 PM CDT Thu Jul 20 2023 Currently, there is some light showers and isolated thunderstorms across NW Kansas. This activity is the most immediate short term concern and would have little impacts overall and only impact the NW zones. Otherwise, the main rain event is for mid to late evening tonight. Our 12Z RAOB measured a PWAT of 1.55". This is above normal for the time of year. By this evening, the forecast PWAT is expected to be in the 1.25 to 1.75" range. We are dealing with a very moist atmosphere and the QPF amounts we have forecast bears this out. For storms, afternoon thunderstorms will develop along the higher terrain of Colorado. This activity will eventually shift SE as the evening wears on and should push across the Kansas prairie later this evening. The best timing of this activity is 6 pm to midnight. The main two threats are damaging convective outflows of 60+ mph and very heavy rainfall with localized flooding possible. Amounts of 1-3" will be possible for at least half of the FA. Have expanded the Flood Watch farther east to account for this possible evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either in more isolated spots. Have the highest of confidence in our western zones for heavy rainfall. Storms will quickly move out of the FA during the early morning hours. This is our last shot at precipitation for a while, so hopefully most of you see some good amounts with preferably less severe storms. Again, damaging winds is a distinct possibility as this MCS rolls across the Kansas plain. For Saturday, the atmosphere will have been worked over. Not expecting any storms in the wake of the MCS. Highs tomorrow will be extremely pleasant with values in the upper 70s. Get out and enjoy the highs because Summer and its ugly high temperatures rears its head for the rest of the extended period. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1225 AM CDT Fri Jul 21 2023 Radar observations across southwest KS show decaying showers and thunderstorms are impacting all terminals, bringing MVFR/IFR cigs and vis. These conditions will continue for the next few hours as the convective activity slowly makes its way through the area. Given significant precipitation will have fallen from these storms, abundant moisture will support lingering low stratus and IFR cigs through much of the morning, recovering to MVFR by 16-17Z, and then finally VFR by mid-afternoon. Otherwise, strong but variable winds will be likely within any thunderstorms that impact any terminals, but light and variable winds should prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 61 87 / 90 20 0 0 GCK 62 77 59 87 / 90 20 0 0 EHA 62 76 59 88 / 80 20 10 0 LBL 64 77 60 88 / 90 20 10 0 HYS 62 82 61 89 / 90 20 0 0 P28 66 80 63 87 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM CDT /2 AM MDT/ early this morning for KSZ030-043>045-061>064-074>080-084>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Springer
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 21 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Jul 20, 11:39 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Thu Jul 20 2023
KSZ085-086-210515-
Seward KS-Stevens KS-
1139 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southwestern Seward
and southern Stevens Counties through 1215 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Seward
and southern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3700 10155 3722 10137 3700 10064
TIME...MOT...LOC 0439Z 300DEG 31KT 3711 10135
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HOVORKALocal storm report, Jul 20, 11:44 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1144 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Gst 4 SSE Lakin 37.89N 101.23W
07/20/2023 M62 MPH Kearny KS Mesonet
Mesonet station LKUK1 Lakin.
&&Special weather statement, Jul 21, 12:07 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1207 AM CDT Fri Jul 21 2023
KSZ064-077-078-087-088-210545-
Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS-
1207 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of Ford, southeastern
Hodgeman, northern Meade, eastern Gray and northern Clark Counties
through 1245 AM CDT...
At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ensign, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bloom, Ford, Bucklin and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Kansas.
&&
LAT...LON 3739 10061 3791 10037 3793 9960 3731 9962
TIME...MOT...LOC 0507Z 279DEG 26KT 3761 10007
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HOVORKALocal storm report, Jul 21, 12:12 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1212 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Tstm Wnd Gst 1 WSW Hugoton 37.17N 101.37W
07/20/2023 M66 MPH Stevens KS AWOS
AWOS station KHQG Hugoton.
&&
RBLocal storm report, Jul 21, 12:25 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM Tstm Wnd Gst 2 WSW Liberal 37.03N 100.97W
07/21/2023 M56 MPH Seward KS AWOS
AWOS station KLBL Liberal.
&&Local storm report, Jul 21, 12:28 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1228 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Tstm Wnd Gst Liberal 37.04N 100.94W
07/21/2023 M70 MPH Seward KS Emergency Mngr
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt | 44 min |
| Jul 20, 7:42 PM CDT | Special Weather Statement | DDC | Pratt | 33 min |
| Jul 20, 8:55 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| Jul 20, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jul 20, 9:59 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 20, 10:19 PM CDT | Special Weather Statement | DDC | Finney | 26 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 40 min |
| Jul 20, 10:36 PM CDT | Flash Flood Warning | DDC | Finney | 5 hr |
| Jul 20, 10:48 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| Jul 20, 10:52 PM CDT | Special Weather Statement | DDC | Morton | 23 min |
| Jul 20, 10:54 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Jul 20, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Scott | 51 min |
| Jul 20, 11:08 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 3 hr |
| Jul 20, 11:18 PM CDT | Tornado Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Meade | 24 min |
| Jul 20, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Meade | 52 min |
| Jul 20, 11:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Jul 20, 11:53 PM CDT | Flash Flood Warning | DDC | Edwards, Ford, Hodgeman | 3 hr |
| Jul 20, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 51 min |
| Jul 21, 12:05 AM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jul 21, 12:07 AM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Jul 21, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 41 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
| Jul 21, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 57 min |
| Jul 21, 1:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| Jul 21, 1:54 AM CDT | Areal Flood Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more | 10 hr |
| Jul 21, 2:40 AM CDT | Special Weather Statement | DDC | Morton | 50 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.